Louisiana, 2002

Damaging Wind in Louisiana, July 23, 2002

July 23, 2002 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 23, 2:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 23, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 PM CDT TUE JUL 23 2002

A WEAK MID/UPPER LEVEL TROUGH OR CYCLONIC SHEAR AXIS WAS NOTED FROM
CENTRAL GEORGIA TO SOUTH MISSISSIPPI. VAD WIND PROFILE OF LIX AND
JAX REVEALED A DEEP NORTH TO NORTHEAST FLOW FROM THE SURFACE TO
15KT. RADAR INDICATED CONVECTION AROUND MCCOMB AND THE BATON ROUGE
METRO AREA. SURFACE ANALYSIS REVEALED A FRONTAL BOUNDARY FROM THE
OHIO VALLEY TO WEST TENNESSEE TO NORTH TEXAS. UPPER AIR ANALYSIS
INDICATED A 40 KNOT JET MAX NORTHEAST/SOUTHWEST FROM WEST KENTUCKY
TO NORTH MISSISSIPPI...PLACING THE NORTH HALF OF THE FORECAST AREA
UNDER THE LEFT FRONT QUADRANT. A LATE START TO AFTERNOON CONVECTION.

SHORT RANGE MODELS CONTINUE TO SHOW THE RIDGE RETREATING WEST OVER
THE ROCKIES. AN UPPER LEVEL DISTURBANCE OVER KANSAS WILL DIVE EAST
SOUTHEAST ON THE PERIPHERY OF THE RIDGE TO THE MID SOUTH BY TONIGHT
AND DIVE SOUTH ACROSS THE FORECAST AREA WEDNESDAY AFTERNOON AND
EVENING. AT THE SAME TIME...THE JET MAX IS EXPECTED TO MOVE
SOUTH...PLACING THE NOSE OF THE JET OVER THE EAST HALF OF THE
FORECAST WEDNESDAY AFTERNOON. CONVECTION WEDNESDAY MAY BE QUITE
STRONG. THE MAIN THREAT WILL BE DAMAGING WINDS. IN THE NORTHERN
STREAM...SEVERAL SHORT WAVES WILL PUSH EAST ACROSS THE UPPER
MISSISSIPPI VALLEY THU AND PUSH EAST ACROSS THE GREAT LAKE FRIDAY.
THE UPPER LEVEL RIDGE OVER THE ROCKIES WILL THEN PUSH EAST ACROSS
THE ARKLATEX REGION...INCREASING TEMPERATURES THROUGHOUT THE
ATMOSPHERE OVER THE CENTRAL GULF COAST AND DECREASING RAIN CHANCES.
THE UPPER LEVEL HIGH WILL BE A SLOW MOVER...SO HEAT WILL RETURN SAT
THROUGH TUES.

HERE ARE SOME NUMBERS TO PONDER...

MCB 71/92/71/90 3645  BTR 72/92/72/90 3645
MSY 74/92/74/91 3555  GPT 72/91/73/90 3655

.NEW...NONE
LA...NONE.
MS...NONE.

18

In the hours before

Special weather statement, Jul 23, 10:00 AM CST, 4 hours before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT TUE JUL 23 2002

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE OVER THE SOUTHEAST UNITED
STATES AND GULF COAST REGION WILL AGAIN RESULT IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND THIS EVENING.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. IN ADDITION TO FREQUENT LIGHTNING...SOME OF THE
STORMS WILL PRODUCE HEAVY DOWNPOURS OF RAIN AND GUSTY WINDS. ISOLATED
SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS.

.ACTIONS...
NONE AT THIS TIME.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, East Baton Rouge

When
July 23, 2:00 PM CST
Where
East Baton Rouge County, Scotlandville
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
30.517, -91.183

A roof was blown off of a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311068.